Impotence Drugs Linked Again to Vision Problems

Small study suggests users with previous heart attack history may be at risk

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

By Alan Mozes
HealthDay Reporter

WEDNESDAY, Jan. 18, 2006 (HealthDay News) -- Using Viagra or Cialis could increase a risk for vision loss in men who have a history of heart attacks or high blood pressure, researchers report.

Experts have long noted temporary light sensitivity and color vision problems as possible side effects of the two erectile dysfunction drugs, which are taken by an estimated 23 million American men and already carry a vision warning on their labels.

However, this is the first study to highlight serious optic nerve damage, clinically known as nonarteritic anterior ischaemic optic neuropathy, or NAION, as a potential side effect.

"For the man who's in good health, our results don't suggest that there's a problem," said study lead author Gerald McGwin, Jr., an associate professor with the department of epidemiology and ophthalmology in the School of Medicine at the University of Alabama at Birmingham.

"But, clearly, there is a relationship between the use of Viagra and this eye condition, and the increased risk seems to be limited to men who have a history of either hypertension or heart attack," he added.

NAION is estimated to strike up to 6,000 Americans over the age of 40 each year.

One quarter of patients who develop the condition in one eye will eventually develop it in the other. Between 30 percent and 40 percent of patients eventually recover some of their vision loss, but for most patients eyesight does not improve, or even gets worse.

For the current study, McGwin and his colleagues reviewed the health and habits of 78 men who sought care at an ophthalmology clinic in Alabama between 2000 and 2004.

Half the patients, most of whom were white, were diagnosed with NAION, while the other half were treated for a range of other eye problems.

Reporting in the current issue of the British Journal of Ophthalmology, the authors found that patients taking Viagra and/or Cialis who also had a history of heart attack were almost 11 times more likely to develop NAION than patients who had no similar heart history and did not take either medication.

Patients using Viagra or Cialis without any history of heart attack were at no raised risked for NAION, the researchers added.

Viagra/Cialis patients with a history of high blood pressure were also seven times more likely to develop NAION, the study found. The authors stress, however, that the risk for these patients was weaker, only approaching borderline statistical significance.

And they cautioned that the strength of the observed associations -- if they hold up under future studies -- remains, as yet, unclear.

How might erectile dysfunction drugs like Viagra and Cialis boost eye risks? McGwin and his team speculate the medications might damage the head of the optic nerve by increasing levels of a gas called nitric oxide, normally present in the blood.

As well, they noted that heart disease, high blood pressure and diabetes are all risk factors for damage to the optic nerve. Patients with such medical issues might be already be at high risk for NAION, and use of anti-impotence drugs could exacerbate the problem.

The researchers concluded that, for now, patients whose medical background includes heart attacks or high blood pressure should be informed about the possible connection to NAION when being prescribed erectile dysfunction medications.

"This is an issue that the FDA is concerned about, and clearly we found fairly strong evidence," said McGwin. "But I would be cautious about making clinical recommendations to any patient based on a single small study that involved less than 100 people [and] that wasn't a clinical trial. I'm not trying to dismiss what we found. We found a strong association. But a change in behavior? That's really up to the patient and his physician."

Dr. Howard D. Pomeranz, from the ophthalmology department at North Shore Long Island Jewish Health System in Great Neck, N.Y., was the author of an accompanying editorial on the study and concurred with McGwin that there should be no rush to judgment on the issue.

"People who are concerned about whether they might be at risk should discuss it with their physician or ophthalmologist," he said. "And if anyone has had any visual issues that might be connected to the drugs they're taking they should check it out," Pomeranz said.

"But, realistically, the number of people who are going to be affected by this is going to be very small," he stressed. "This should not be a cause for widespread alarm for people using these drugs. There have only been several dozen vision cases among the millions who use these drugs."

The current finding comes on the heels of a case report of seven patients released in March 2005 by the University of Minnesota Medical School. That report also found potential links between erectile dysfunction drug use and NAION.

In July 2005 the U.S. Food and Drug Administration decided to alter the labeling of Viagra (sildenafil), Cialis (tadalafil), and a third drug, Levitra (vardenafil) to warn of possible serious visual side effects. The labeling also cautioned all patients who experienced sudden vision loss to cease taking the drugs and seek immediate medical attention.

In a statement released late last May, Pfizer, the maker of Viagra, said "a review of 103 Viagra clinical trials involving 13,000 patients found no reports of non-arteritic anterior ischemic optic neuropathy (NAION)." The company added that, "there is no evidence showing that NAION occurred more frequently in men taking Viagra than men of similar age and health who did not take Viagra."

More information

For more on erectile dysfunction check out the American Academy of Family Physicians.

SOURCES: Howard D. Pomeranz, M.D., Ph.D, department of ophthalmology, North Shore Long Island Jewish Health System, Great Neck, N.Y.; Gerald McGwin Jr., PhD, associate professor, department of epidemiology and ophthalmology, School of Medicine, University of Alabama at Birmingham; Pfizer statement, May 28, 2005; January 2006, British Journal of Ophthalmology

Last Updated: